Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood watch at Sep 23, 2017, 2:13 PM CDT for 8 counties in Texas. It took effect at Sep 23, 2017, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2017, 2:13 PM CDT (19:13 UTC)
- In effect from
- Sep 23, 2017, 7:00 PM CDT
- Expired
- Sep 24, 2017, 3:56 AM CDT
- In force
- 9 hr
- Issued by
- NWS Lubbock, TX
- Flood severity
- None
Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196 WGUS64 KLUB 231913 FFALUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lubbock TX 213 PM CDT Sat Sep 23 2017 TXZ021-022-027-028-033-034-039-040-240500- /O.NEW.KLUB.FF.A.0002.170924T0000Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Olton, Morton, Levelland, Denver City, Plains, and Brownfield 213 PM CDT Sat Sep 23 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH SUNDAY MORNING... The National Weather Service in Lubbock has issued a * Flash Flood Watch for portions of northwest Texas and the Panhandle of Texas, including the following areas, in northwest Texas, Bailey, Cochran, Hockley, Lamb, Terry, and Yoakum. In the Panhandle of Texas, Castro and Parmer. * From 7 PM CDT this evening through Sunday morning * Numerous thunderstorms developing over eastern New Mexico this afternoon and evening are expected to slowly spread east into the western South Plains and extreme southwest Texas Panhandle tonight. Rain amounts of one to two inches will be possible, while repeat storms could generate several inches or more of rainfall within an hour or two. * Excessive runoff could lead to areal flooding or ponding. More intense rainfall rates could cause flash flooding. Runoff over developed or urbanized areas will be magnified further. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
190 WGUS64 KLUB 240451 FFALUB Flood Watch National Weather Service Lubbock TX 1151 PM CDT Sat Sep 23 2017 TXZ021-022-027-028-033-034-039-040-241200- /O.CON.KLUB.FF.A.0002.000000T0000Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Olton, Morton, Levelland, Denver City, Plains, and Brownfield 1151 PM CDT Sat Sep 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY... The Flash Flood Watch continues for * Portions of northwest Texas and the Panhandle of Texas, including the following areas, in northwest Texas, Bailey, Cochran, Hockley, Lamb, Terry, and Yoakum. In the Panhandle of Texas, Castro and Parmer. * Until 7 AM CDT Sunday * Widespread moderate to heavy rain along with embedded thunderstorms will continue to spread slowly eastward across the western South Plains and southwest Texas Panhandle through early Sunday morning. Rain amounts of one to two inches will be common, with localized areas approaching 3 inches. * Excessive runoff could lead to areal flooding or ponding. More intense rainfall rates in thunderstorms could cause pockets of flash flooding. Runoff over developed or urbanized areas will be magnified further. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
721 WGUS64 KLUB 240856 FFALUB Flood Watch National Weather Service Lubbock TX 356 AM CDT Sun Sep 24 2017 TXZ021-022-027-028-033-034-039-040-241000- /O.CAN.KLUB.FF.A.0002.000000T0000Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Olton, Morton, Levelland, Denver City, Plains, and Brownfield 356 AM CDT Sun Sep 24 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northwest Texas and the Panhandle of Texas has been cancelled. A line of showers and thunderstorms with moderate rain rates has largely moved east of the watch area. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 12:53 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 23, 12:53 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1253 PM CDT Sat Sep 23 2017 .AVIATION... Thunderstorms may be approaching both the KLBB and KPVW TAF sites by the last 6 hours of this TAF - something to consider for planning though didn't include a mention in this forecast. The stratus layer over KLBB and KPVW in particular is starting to break up so the MVFR layer at least should be trending towards scattered - may linger with a broken layer just above MVFR range, however. Low clouds expected to return after midnight tonight, again with MVFR appearing to be favored. RADAR likely to show more activity west of KLBB and KPVW as the afternoon and evening progress with storms mostly moving to the north. RMcQueen && .PREV DISCUSSION... /issued 630 AM CDT Sat Sep 23 2017/ AVIATION... Low clouds (with ceilings around 2000 ft) have blossomed in the past couple of hours, spreading across KLBB and about to envelop KPVW. It remains less clear if these clouds will breach KCDS before scattering/lifting by around 18Z, though it remains a possibility. Aside from the clouds, breezy southerly to southeasterly winds will develop at the terminals later this morning and continue through the rest of the day. A return to MVFR cigs appears a good bet again tonight, generally AOA 09Z, at least for KLBB and KPVW. Additionally, convection should remain well west of the terminals through the day today but could approach the I-27 corridor late tonight into Sunday morning. PREV DISCUSSION... /issued 428 AM CDT Sat Sep 23 2017/ DISCUSSION... Little has changed from previous shifts with respect to forecast as a prolonged period of showers, a few thunderstorms and heavy rainfall will begin in the west this evening, spreading east tonight and areawide Sunday. Large upper-level longwave trough over the western US will shift east very slowly during the next few days then deamplify and lift northeast over the central US by the middle of next week. Medium range NWP output suggest that a weak cutoff low will develop over the far southwestern US in the wake of longwave trough's exit. Meanwhile, abundant low-level moisture will be drawn northwest across the region before a cold front propagates south across the southern high plains Monday and Tuesday. NWP solutions continue to differ on timing of front with the NAM and EC a little faster than the GFS. The faster frontal progression seems more plausible considering strength of airmass and convectively induced cold pooling north of the front. Seasonably warm temperatures today will significantly cool by Monday and remain below normal through the forecast period. Over the next 24 hours and in advance of cold front, it appears the greatest threat of the heaviest rainfall will occur across eastern New Mexico and possibly impacting Parmer and Bailey late tonight or early Sunday. This shift discussed whether or not to issue a Flash Flood Watch for these two counties and ultimately decided against it due to the timing and limited duration of heavy rainfall. Nevertheless, upcoming shifts will need to monitor this potential. Heavy rainfall and flood threat will increase areawide Sunday night and continue through Tuesday as broad area of mid-level moisture-rich lift overspreads strengthening low-level jet and southward moving cold front. Greatest precipitable water content will exist across the eastern portions of the Caprock and into the Rolling plains with values in excess of 1.5 inches. That being said, would not be surprised to many locations receiving in between 3 and 4 inches of rain by late Tuesday as suggested by WPC and supported by NWP output. By Wednesday, heavy rainfall and flooding concerns should shift south and east. Precipitation chances will begin to diminish in earnest Thursday as drier airmass finally filters in from the north. JH && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous weather outlook, Sep 23, 5:30 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 530 AM CDT Sat Sep 23 2017 TXZ021>044-241030- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 530 AM CDT Sat Sep 23 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will gradually increase in coverage from west to east across the outlook area through tonight. The strongest storms will occur across the extreme southwest Texas Panhandle and northwestern South Plains and will be capable of producing winds to 60 mph and heavy rainfall with localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous showers and thunderstorms producing very heavy rainfall will result in an increased threat of flooding across the outlook area from Sunday through Tuesday. 02
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 15 min |
Nearby
Flash Flood Watches in Texas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.